Winter Weather, Northern Berkshire
- When
- February 8, 12:00 PM EST to February 9, 12:00 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A powerful area of low pressure was located well off the eastern seaboard on the morning of Monday, February 8th. As this storm lifted northeast, the steadiest and heaviest snowfall from this system impacted much of eastern New England.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A powerful area of low pressure was located well off the eastern seaboard on the morning of Monday, February 8th. As this storm lifted northeast, the steadiest and heaviest snowfall from this system impacted much of eastern New England. However, some of the snowfall extended back into parts of western New England for the afternoon and evening hours. Three to 7 inches of snow occurred across Berkshire County, before snowfall tapered off by the late evening hours. The heaviest amounts fell across the higher elevations of the Berkshires in eastern parts of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 8, 6:38 AM EST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 638 AM EST MON FEB 8 2016 .SYNOPSIS... A STRONG STORM PASSING OFF THE EASTERN SEABOARD WILL BRING SOME LIGHT SNOW TO THE REGION TODAY INTO TONIGHT...MAINLY FOR EASTERN PARTS OF THE REGION. AS AN UPPER LEVEL DISTURBANCE SLOWLY MOVES ACROSS THE REGION...THERE WILL BE THE CONTINUED CHANCE FOR LIGHT SNOW SHOWERS FOR TUESDAY THROUGH THURSDAY...ALONG WITH PLENTY OF CLOUDS AND SEASONABLE TEMPERATURES. BELOW NORMAL TEMPERATURES ARE EXPECTED TO MOVE INTO THE REGION BY LATE IN THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 638 AM EST...A POWERFUL AREA OF LOW PRESSURE IS SITUATED WELL EAST OF THE VIRGINA COAST. THIS LOW PRESSURE AREA...AROUND 980 MB...IS CONTINUING TO STRENGTHEN THIS MORNING AS IT TRACKS NORTHEAST...WELL OFF THE EASTERN SEABOARD. AN EXPANSIVE CLOUD SHIELD ASSOCIATED WITH THIS STORM IS SEEN ON IR SATELLITE IMAGERY...AND THE CLOUDS EXTEND ALL THE WAY UP INTO EASTERN UPSTATE NY AND WESTERN NEW ENGLAND. AS A RESULT...SKIES ARE COMPLETELY CLOUDY OVER MUCH OF THE REGION WITH A VEIL OF MID AND HIGH LEVEL CLOUDS IN PLACE. REGIONAL MOSAIC RADAR SHOWS THE BACKEDGE OF THE PRECIP SHIELD OF THIS SYSTEM IS NOW REACHING INTO EASTERN LONG ISLAND...SOUTHEAST CT...AND FAR SOUTHERN RI/MASS. DURING THE MORNING HOURS...SNOW WILL GRADUALLY EXPAND WESTWARD...AND REACH INTO NW CT BY THE MID TO LATE MORNING HOURS. EVENTUALLY...LIGHT SNOW WILL REACH IN THE MID HUDSON VALLEY...TACONICS...BERKSHIRES...AND SRN VT BY THE AFTERNOON HOURS AS WELL. WITH DEWPOINTS CURRENTLY IN THE TEENS/LOW 20S...THIS PRECIP MAY INITIALLY DRY UP BEFORE REACHING THE GROUND. HOWEVER...WE EXPECT THE COLUMN TO SATURATE QUICKLY ENOUGH TO ALLOW LIGHT SNOW TO OCCUR. BY LATE IN THE DAY...THE 10Z 3KM HRRR GUIDANCE SUGGESTS THAT 1-3 INCHES WILL HAVE ACCUMULATED IN THE NW CT BY THE EARLY EVENING HOURS. HAVE ISSUED A WINTER WEATHER ADVISORY FOR LITCHFIELD COUNTY TO ACCOUNT FOR THIS SNOWFALL FOR TODAY INTO TONIGHT. MEANWHILE....AN UPPER LEVEL TROUGH WILL BE MOVING ACROSS THE WESTERN GREAT LAKES. THIS FEATURE WILL BE SLOWING DOWN AS IT CLOSES OFF ALOFT AND STARTS TO TAKE ON A NEGATIVE TILT. AS A RESULT...THIS FEATURE WILL HELP DIRECT SOME OF THE COASTAL MOISTURE BACK TOWARDS THE CATSKILLS...CAPITAL REGION...AND LAKE GEORGE SARATOGA REGION BY LATE IN THE DAY. A LIGHT COATING OF SNOW IS POSSIBLE BY THE EVENING HOURS IN THESE LOCATIONS. TEMPS TODAY WILL BE HELD DOWN DUE TO THE CLOUD COVER/PRECIP IN PLACE. MAX TEMPS ONLY LOOK TO REACH THE UPPER 20S TO LOW 30S ACROSS THE REGION. HIGH TEMPS MAY WIND UP BEING IN THE MORNING HOURS BEFORE PRECIP BEGINS LATER TODAY. ALSO...N-NE WINDS WILL BE GUSTY AT TIMES OVER WESTERN NEW ENGLAND DUE TO THE STRONG STORM OFFSHORE...WITH A FEW GUSTS EXCEEDING 25 KTS AT TIMES...MAINLY OVER NW CT. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... SOME ADDITIONAL LIGHT SNOWFALL WILL OCCUR THIS EVENING INTO TONIGHT...AS THE LOW PRESSURE AREA DEPARTS WELL OFF THE COAST OF SOUTHERN NEW ENGLAND TOWARDS ATLANTIC CANADA. WITH THE UPPER LEVEL DISTURBANCE EXPANDING EASTWARD...THE MODELS SEEMS TO FOCUS THE BEST CHANCE FOR ADDITIONAL SNOWFALL TONIGHT ACROSS NORTHERN AND EASTERN AREAS. SOME ADDITIONAL LIGHT ACCUMULATION WILL BE POSSIBLE...MAKING FOR A STORM TOTAL /TODAY INTO TONIGHT/ OF A COATING TO TWO INCHES OVER MUCH OF THE REGION...EXCEPT PARTS OF WESTERN NEW ENGLAND...WHERE 2 TO 5 INCHES WILL BE POSSIBLE. CHANCES FOR SNOWFALL LOOK TO DIMINISH LATE IN THE NIGHT...AS MOISTURE WILL BECOME LIMITED DUE TO THE DEPARTING COASTAL WAVE. LOWS WILL BE IN THE 20S FOR MOST SPOTS...EXCEPT SOME TEENS OVER THE HIGH TERRAIN. ON TUESDAY INTO TUESDAY NIGHT...CANNOT RULE OUT SOME ADDITIONAL LIGHT SNOW SHOWERS/FLURRIES WITH THE UPPER LEVEL TROUGH OVERHEAD. HOWEVER...MOISTURE WILL BE QUITE LIMITED...SO ANY SNOW ACCUMULATION LOOKS JUST A COATING FOR MOST AREAS. THE UPPER LEVEL TROUGH MAY HELP SPAWN ANOTHER AREA OF LOW PRESSURE TO TRY TO DEVELOP BY TUESDAY EVENING OFF THE COAST...BUT THIS FEATURE LOOKS TO BE TOO FAR SOUTH/EAST TO HAVE A LARGE IMPACT ON OUR AREA. THIS FEATURE LOOKS TO BRING THE HEAVIEST ACCUMULATING SNOW OVER SOUTHERN NJ...AND PERHAPS FAR SOUTHERN PARTS OF NY/SOUTHERN NEW ENGLAND BEFORE HEADING NORTHEAST AND AWAY FROM THE AREA. AS A RESULT...THE PREDOMINATE WEATHER WILL JUST BE CLOUDY SKIES WITH OCCASIONAL LIGHT FLURRIES/PASSING SNOW SHOWERS FROM TIME TO TIME. TEMPS LOOK TO BE IN THE UPPER 20S TO LOW 30S ON TUESDAY...AND 20S FOR TUESDAY NIGHT. THE WEATHER WILL CONTINUE TO BE SIMILAR ON WEDNESDAY INTO WED NIGHT...AS THE BROAD AND SLOW MOVING UPPER LEVEL TROUGH WILL CONTINUE TO SLIDE OVER THE AREA. WITH THE CYCLONIC FLOW STILL IN PLACE...SOME ADDITIONAL LIGHT SNOW SHOWERS/FLURRIES WILL BE POSSIBLE...BUT WITHOUT ANY STRONG FORCING AROUND AND LIMITED MOISTURE...ANY ACCUMULATION WILL BE JUST A COATING TO AN INCH FOR MOST LOCATIONS. DAYTIME TEMPS ON WED WILL BE IN THE UPPER 20S TO MID 30S...BUT COLDER TEMPS MOVING IN ALOFT WITH THE UPPER LEVEL TROUGH OVERHEAD SHOULD ALLOW MINS TO FALL INTO THE TEENS TO LOW 20S FOR WED NIGHT. WITH THE COLDER AIR MOVING IN ALOFT...SOME LAKE EFFECT SNOW MAY START TO SET UP OFF LAKE ONTARIO BY LATE WED NIGHT AS WELL...ALTHOUGH THE FLOW MAY KEEP THE HEAVIEST SNOWFALL WEST OF OUR AREA ACROSS CENTRAL NY. && .LONG TERM /THURSDAY THROUGH SUNDAY/... BELOW NORMAL TEMPERATURES WITH THE COLDEST AIRMASS OF THE SEASON ARRIVING OVER THE WEEKEND. IT WILL BE A REMAINDER OF WHAT LAST FEBRUARY FELT LIKE. A CLOSED LOW WITH SHORT WAVES ROTATING ABOUT IT WILL DROP SOUTHWARD ACROSS HUDSON BAY AND EASTERN CANADA AS WE HEAD INTO THE WEEKEND OPENING THE DOOR TO VERY COLD AIR. THERE ARE SOME DIFFERENCES IN THE GUIDANCE TO OUR FAR SOUTH THE UPPER LOW MOVES BEFORE HEADING OFF TO THE NORTHEAST. A STRONG ARCTIC HIGH WILL DROP SOUTHWARD OUT OF CENTRAL CANADA MOVING OVER THE GREAT LAKES REGION AND NORTHEAST OVER THE WEEKEND. TEMPERATURES WILL BE A BIT COLDER EACH DAY WITH HIGHS ONLY IN THE TEENS AND 20S THURSDAY AND FRIDAY. HIGHS SATURDAY MAY NOT GET ABOVE ZERO ACROSS A PORTION OF THE WESTERN ADIRONDACKS WITH SINGLE DIGITS READINGS INTO THE TEENS EXPECTED FOR HIGHS SATURDAY. THE COLDEST WILL BE SATURDAY NIGHT WITH BELOW ZERO TEMPERATURES EXPECTED. ONLY LOOKING HIGHS SUNDAY IN THE SINGLE DIGITS AND TEENS. EVEN THOUGH WINDS WILL BE WEAKENING AS THE HIGH APPROACHES...IT WILL NOT TAKE MUCH WIND WITH HOW COLD THE AIRMASS WILL BE TO RESULT IN POTENTIALLY DANGEROUS TO LIFE-THREATENING WIND CHILLS OVER THE WEEKEND PARTICULARLY SATURDAY NIGHT INTO SUNDAY WITH THE COLDEST TEMPERATURES. WIND CHILL HEADLINES...BOTH ADVISORY AND WARNING...WILL LIKELY BE NEEDED OVER THE WEEKEND...SO HAVE THE THREAT HIGHLIGHTED IN OUR HAZARDOUS WEATHER OUTLOOK. WITH COLD CYCLONIC FLOW ACROSS REGION TO END THE WORK WEEK LAKE EFFECT AND UPSLOPE SNOWS WILL OCCUR. THESE ARE EXPECTED TO COME TO AN END AS THE ARCTIC HIGH BUILDS IN. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... LATEST SURFACE ANALYSIS...11Z...HAS A COASTAL LOW CENTERED ABOUT 300 MILES OFF THE DELMARVA COAST WITH PRESSURE FALLS OCCURRING WELL OFF THE NEW ENGLAND COAST. THE LOW WILL CONTINUE TO TRACK NORTHEASTWARD AND IS EXPECTED TO PASS ABOUT 300 SOUTHEAST OFF CAPE COD THIS AFTERNOON. IN THE MEANTIME...A VERTICALLY STACKED LOW PRESSURE SYSTEM WILL BE APPROACHING FROM THE GREAT LAKES REGION. SHORT WAVE ENERGY ROTATING ABOUT THE BASE OF THE UPPER LOW WILL RESULT IN THE DEVELOPMENT OF ANOTHER COASTAL LOW OFF THE CAROLINA COAST BY TUESDAY MORNING. EXPECTING SOME LIGHT SNOW AT THE TAF SITES MAINLY THIS AFTERNOON AND EVENING. SNOW IS EXPECTED TO BEGIN BY MID/LATE MORNING AT KPSF AND KPOU AND DURING THE AFTERNOON AT KALB AND KGFL. AS THE SNOW STARTS EXPECTING MVFR WITH CONDITIONS LOWERING TO IFR DUE TO VISIBILITY AS THE SNOW INTENSITY INCREASES. THESE CONDITIONS ARE THEN EXPECTED TO PERSIST INTO THE OVERNIGHT HOURS WITH AN IMPROVEMENT TO MVFR LATE AT NIGHT/EARLY TUESDAY MORNING AS THE SNOW LIGHTENS UP OR EVEN ENDS. WINDS WILL BE MAINLY NORTHEASTERLY AT LESS THAN 10 KNOTS....HOWEVER SOME STRONGER WINDS WITH SOME GUSTS WILL OCCUR AT KPSF THIS MORNING. OUTLOOK... TUE NIGHT-WED NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN. THU: MODERATE OPERATIONAL IMPACT. BRISK. CHANCE OF SHSN. THU NIGHT: NO OPERATIONAL IMPACT. NO SIG WX. FRI-FRI NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN. SAT: NO OPERATIONAL IMPACT. NO SIG WX. && .HYDROLOGY... NO HYDRO RELATED ISSUES ARE ANTICIPATED OVER THE NEXT FEW DAYS. SOME LIGHT PRECIPITATION...ALL IN THE FORM OF SNOW...IS EXPECTED TODAY INTO TONIGHT...ESP FOR AREAS EAST OF THE HUDSON VALLEY. TOTAL LIQUID EQUIVALENT GENERALLY LOOK LESS THAN A THIRD OF AN INCH. SOME ADDITIONAL LIGHT SNOW SHOWERS ARE POSSIBLE TUESDAY THROUGH THURSDAY...BUT THESE WILL AMOUNTS TO LITTLE OF HYDROLOGIC SIGNIFICANCE. WITH COLDER TEMPERATURES ARRIVING BY LATER IN THE WEEK...ICE COVER ON RIVERS AND LAKES WILL CONTINUE TO INCREASE AND STRENGTHEN. TEMPERATURES SHOULD BE REMAIN COMPLETELY BELOW FREEZING BY WED NIGHT THROUGH THE REST OF THE WEEK. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .CLIMATE... WILL BE BITTERLY COLD OVER THE WEEKEND WITH BELOW ZERO LOWS EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING. THE LAST TIME WE HAD TEMPERATURES BELOW ZERO WAS: ALBANY NY: -9 DEGREES ON FEBRUARY 24, 2015 NOTE: THE LOW ON MARCH 6, 2015 WAS ZERO DEGREES GLENS FALLS NY: -15 DEGREES ON MARCH 6, 2015 POUGHKEEPSIE NY: -2 DEGREES ON MARCH 6, 2015 BENNINGTON VT: -11 DEGREES ON MARCH 6, 2015 PITTSFIELD MA: -4 DEGREES ON MARCH 7, 2015 THE RECORD LOWS FOR FEBRUARY 14 ARE: ALBANY: -10 DEGREES SET IN 1987 GLENS FALLS: -24 DEGREES SET IN 2003 POUGHKEEPSIE: -14 DEGREES SET IN 1979 && .ALY WATCHES/WARNINGS/ADVISORIES... CT...WINTER WEATHER ADVISORY UNTIL 5 AM EST TUESDAY FOR CTZ001-013. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...FRUGIS NEAR TERM...FRUGIS SHORT TERM...FRUGIS LONG TERM...IAA AVIATION...IAA HYDROLOGY...FRUGIS CLIMATE...IAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 447 AM EST MON FEB 8 2016 CTZ001-013-091200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD- 447 AM EST MON FEB 8 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. POTENTIALLY DANGEROUS TO LIFE THREATENING WINDS CHILLS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW TO THE NATIONAL WEATHER SERVICE. MAZ001-025-NYZ032-033-042-047-058-063-082-VTZ013-014-091200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- NORTHERN WARREN-SCHOHARIE-WESTERN GREENE-WESTERN ULSTER- NORTHERN FULTON-BENNINGTON-WESTERN WINDHAM- 447 AM EST MON FEB 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...SCHOHARIE VALLEY...EASTERN CATSKILLS...BENNINGTON AND WESTERN WINDHAM COUNTIES AND FOR THE BERKSHIRES. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. POTENTIALLY DANGEROUS TO LIFE THREATENING WINDS CHILLS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY MORNING AND ARE MORE LIKELY SATURDAY NIGHT AND SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ038>041-043-048>054-059>061-064>066-083-084-VTZ015-091200- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WASHINGTON-WESTERN SCHENECTADY-EASTERN SCHENECTADY- SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER- EASTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN- SOUTHERN WASHINGTON-EASTERN WINDHAM- 447 AM EST MON FEB 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...MOHAWK VALLEY...LAKE GEORGE SARATOGA REGION...TACONICS...THE MID HUDSON VALLEY AND EASTERN WINDHAM COUNTY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. POTENTIALLY DANGEROUS TO LIFE THREATENING WINDS CHILLS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1039 AM EST MON FEB 8 2016 CTZ001-013-081800- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD- INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD... TERRYVILLE 1039 AM EST MON FEB 8 2016 ...PERIOD OF MODERATE TO HEAVY SNOW INTO EARLY AFTERNOON... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF MODERATE TO HEAVY SNOW ACROSS THE COUNTY. REDUCED VISIBILITIES ALONG WITH SOME BLOWING OF THE SNOW WILL MAKE FOR HAZARDOUS TRAVELING CONDITIONS. ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED BY EARLY THIS AFTERNOON.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612440, 612441.